Q. My daughter's cough got worse after taking Prednisone. Why?

Answered by
Dr. Faisal Abdul Karim Malim
and medically reviewed by iCliniq medical review team.

Hi doctor,

I have a two-year-old daughter. She suffers from a cough for the past 17 days. It is nonproductive, and it gets worse when lying down. During night time, it comes as a dry hacking cough. The illness started with nasal congestion, and quickly, it became a cough. There is no rash, no changes in bowel movements or urination, or energy level. She has undergone tonsillectomy and adenoidectomy before ten months for sleep apnea, and it was successful.

She gets this problem for the past six months. She does not have a fever. We used steroids before these events. Now, her cough got worsened for the past two days. We consulted a pediatrician, and she was given with Prednisone 15 mg two times a day and Augmentin. I gave steroids to her.

She woke up in the night and had vomiting two times. She had a fever of 104 degrees. She also had congestion. I consulted the pediatrician. Currently, she takes Zofran 4 mg, Ibuprofen 10 mg, and Augmentin. Does she have a new viral infection? Why does her cough got worsened? Is it due to a progressive lower respiratory bacterial infection? Is it due to a drug reaction to the steroid?

Do you have a question on Cough or Steroids?

Ask a Doctor Now

Dr. Faisal Abdul Karim Malim

MBBS., DCH
Child Health Paediatrics

Hi,

Welcome to icliniq.com.

It is less likely to be a viral infection as the temperature is quite high. It may be a viral bug, and it can be worsened after the administration of the steroid. Do not give steroid without a prescription to the child.

Do a respiratory PCR, and it helps to find the exact cause of the same. A cough may have worsened following the steroid probably, because, it can be an infectious disease to be treated by antibiotics. It may not be a drug reaction to the steroid, but possibly an overdose. Children do vomit multiple times with a high oral dose of steroids.

Also Read Answers From: Cough Steroids Drug Overdose

Related Questions & Answers


My cough lasted only for a week and the doctor says it is tuberculosis.Please help.
Query: Hello doctor, There is parenchymal infiltrate on the right upper lobe of my lung. My doctor said that I have a ptb3, which looks like a serious stage of tuberculosis. I was shocked because I never had a cough since September. Before the month of September, my cough lasted only for a week and then su...  Read Full »
Dr. Indu Bhushan Kumar
Radiodiagnosis Physician

Answer: Hi, Welcome to icliniq.com.  Only parenchymal infiltration in the right upper lobe does not confirm tuberculosis. It needs clinical correlation and further investigations. You need an apicolordotic view of chest x-ray. It gives an excellent view of apical region of lungs. Because, in the normal che...  Read Full »
 
Can you suggest a skin whitening cream that does not contain steroids?
Query: Hello doctor, I am a 27 year old female. My skin appears very dull. Can you suggest a whitening cream that does not contain steroid, which I can use on a regular basis?  Read Full »
Dr. Sampada Avinash Thakare
Dermatologist

Answer: Hello, Welcome to icliniq.com. You can take an oral Vitamin C supplement every day. I suggest taking one sachet of Ener-C 1000 mg in a glass of water. Use sunscreen in the morning. Apply Golite skin lightening cream over the face at bedtime. For more information consult a dermatologist on...  Read Full »
 
I used cocaine and now I have cough and phlegm with itchiness in throat. Why?
Query: Hi doctor,I used cocaine for six months but for four months, I have coughs and phlegm especially in the morning. I never had throat pain. It just feels itchy. I saw a doctor who gave me allergy spray with Cortizon but I took it for just one month. I keep drinking alcohol and cold drinks which makes ...  Read Full »
Dr. Syed Tehmid
ENT Otolaryngologist

Answer: Hello, Welcome to icliniq.com. The picture (attachment removed to protect patient identity) that you have attached shows slightly enlarged tonsils with granular pharyngitis. There is nothing to worry. Your symptoms are due to chronic irritation of your throat which could be due to rhinosinusitis o...  Read Full »
 
Trending

Trending

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: